- Prescribing Advice for GPs - https://www.prescriber.org.uk -

Drug Safety Update - January 2014

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for January 2014 (PDF).

This issue contains drug safety advice informing clinicians of new advice and recommendations for several drugs.

A recent trial aimed to assess optimal dosing time for patients undergoing percutaneous coronary intervention (PCI). Some patients were given a split loading dose before and at the time of the PCI while others were given a single loading dose at the time of the PCI. The trial found an increased risk of bleeding but no additional benefit in those who received the split loading dose. In line with the current product license, it is recommended that patients undergoing PCI are dosed at the time of the intervention to minimise the risk of bleeding.

Hepatic injury, including hepatic failure with fatal outcome, has been reported in association with temozolomide (Temodal®). Liver function testing is recommended before starting treatment and also at the mid-point between cycles. Onset may be delayed and even occur have treatment is complete.

Severe skin reactions such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) have been reported in association with capecitabine. This is a rare (less than 1 in 10,000) but serious occurrence with 20 cases reported in the UK between 2002 and the end of 2013. Treatment should be permanently discontinued in patients who have a severe skin reaction and the reaction should be treated promptly.

As always, serious adverse drug reactions should be reported through the Yellow Card system.

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.